Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Feb 17, 1998, 9:12 AM EST for Duplin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 9:12 AM EST (14:12 UTC)
- Expired
- Feb 17, 1998, 12:10 PM EST
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 171412 FFWMHX NCC061-171710- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 912 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... DUPLIN COUNTY * UNTIL 1210 PM EST * AT 900 AM THE WALLACE POLICE DEPARTMENT INDICATED THAT THE BONEY MILL POND JUST OUTSIDE OF WALLACE WAS BEGINING TO BREACH. MINOR FLOODING WAS ALREADY REPORTED DOWNSTREAM OF THE POND AND IF THE DAM CONTINUES TO BREACH THE FLOODING COULD GET WORSE. ALL RESIDENTS DOWNSTREAM OF THE BONEY MILL POND SHOULD BE PREPARED TO MOVE TO SAFETY IMMEDIATELY IF FLOOD WATERS BEGIN TO RISE. IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. RF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 1:55 AM EST, 7 hours 17 minutes earlier.
Area forecast discussion, Feb 17, 1:55 AM EST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
155 AM EST TUE FEB 17 1998
RDU: CONT CRNT HEADLINES. HEAVY RAINFALL WILL CONTINUE OVER THE
REGION INTO THE MORNING. SHLD SEE ANOTHER 2 INCHES OR SO AND THINK
THIS WOULD NOT LEAD TO MANY PROBLEMS. HEAVIEST RAIN SO FAR HAS BEEN
ALONG IMD CST WHERE FLOODING NOT A BIG PROBLEM MAINLY LOTS OF
STANDING WTR. SHLD BE ABLE TO HNDL WITH STATEMENTS...IF WE HAVE TO GO
WITH A WATCH WOULD PREFER IT TO BE A FLOOD WATCH NOT A FLASH FLOOD
WATCH. BEST CONVECTION LIKELY ARND DAYBRK OR SHORTLY AFTR WHEN BEST
INSTAB AND LOW LVL JET MV ACRS. WILL BE WARM AND WINDY ACRS MHX CWA
TDY WITH MID AND UPR 60S MST LOCATIONS.
CWF: WINDS INCREASING ACRS SRN WTRS AS MIXING IS STARTING TO TAKE PLACE.
THINK SOLID GALE BEST WAY TO GO AS MAJORITY OF LOCATIONS WL NOT SEE
SUSTAINED STORM FORCE WINDS. BIG SEAS S AND OFFSHR WILL BEGIN TO REACH
CST LTR THIS MORNING. TIDE CYCLE IS LOW SO PREFER TO STAY WITH A CSTL
FLOOD WATCH AT THIS TIME AS MAINLY CONCERNED WITH EROSION AND MINOR
OVERWASH SOUTH OF CAPE HATTERAS WITH TIDES ABOUT 2 FEET ABV NORMAL.
WIND AND WAVE DIR NOT FVRBL FOR EROSION OR OVERWASH N OF HAT. WITH
SOUNDS FULL OF WTR THINK BEST TO CONT FLOOD WATCH ACRS THIS AREA
ALSO. WINDS WILL BEGIN TO DECREASE THIS AFTN AS BEST GRDNT SHFTS N.
NO CHNGS PLANNED TO LTR PDS OF FCST AS HAVENT HAD TIME TO LOOK THAT
FAR AHEAD.
.MHX...GALE WARNING CSTL WTRS AND SOUNDS.
COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
FREDERICKIn the hours before
Special weather statement, Feb 17, 4:35 AM EST, 4 hours 37 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 435 AM EST TUE FEB 17 1998 ...STRONG WINDS CONTINUE OVER EASTERN NORTH CAROLINA... VERY GUSTY SOUTHEAST WINDS WILL CONTINUE OVER MOST OF THE REGION THIS MORNING. THE STRONGEST WINDS OF 3O TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ALONG THE COAST FROM CEDAR ISLAND AND CHERRY POINT SOUTH ACROSS CARTERET AND ONSLOW COUNTIES. ELSEWHERE OCCASIONAL GUSTS TO 40 MPH ARE POSSIBLE ESPECIALLY OVER THE COASTAL PLAIN FROM KINSTON TO GREENVILLE. THESE WINDS MAY KNOCK DOWN SOME TREE LIMBS WITH LOCALIZED POWER OUTAGES POSSIBLE. MOTORIST SHOULD BE ALERT FOR THESE STRONG WINDS ESPECIALLY WHEN GOING OVER HIGH RISE BRIDGES. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 6:32 AM EST | Flash Flood Warning | MHX | Carteret, Craven, Jones, Onslow | 118 min |
| Feb 17, 6:35 AM EST | Flash Flood Warning | MHX | Carteret, Craven, Jones | 115 min |
| Feb 17, 6:35 AM EST | Flash Flood Warning | MHX | Onslow | 115 min |
| Feb 17, 11:40 AM EST | Flash Flood Warning | MHX | Duplin | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.